Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS State College, PA

August 30, 2023Clinton County, Lycoming County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 30, 2023, 1:27 AM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2023, 1:27 AM EDT (05:27 UTC)
Expired
Aug 30, 2023, 3:30 AM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, PA, Lycoming County, PA

The radar

The State College radar (KCCX), 66 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 1:40 AM EDTFLOOD1 Sw Dunnstown, PAFlooding on Coudersport Pike both directions between Farrandsville Rd and Cider Press Rd.
Aug 30, 1:40 AM EDTFLASH FLOODDunnstown, PASeveral roads across Woodward, Dunnstable, and Bald Eagle townships were closed due to flooding and/or rock slides.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

147 
WGUS51 KCTP 300527
FFWCTP
PAC035-081-300730-
/O.NEW.KCTP.FF.W.0008.230830T0527Z-230830T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
127 AM EDT Wed Aug 30 2023

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Southeastern Clinton County in north central Pennsylvania...
  Southwestern Lycoming County in north central Pennsylvania...

* Until 330 AM EDT.

* At 127 AM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lock Haven, Jersey Shore, Mill Hall, Avis, Dunnstown, Flemington, 
  Castanea, McElhattan, Waterville, Little Pine State Park, 
  Mackeyville, Cogan Station, Trout Run, Salladasburg and Lock Haven 
  University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4130 7745 4144 7724 4142 7700 4124 7711
      4114 7722 4102 7754 4121 7758 4122 7759

FLASH FLOOD...OBSERVED

$$

Colbert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:05 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 29, 9:05 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
905 PM EDT Tue Aug 29 2023

.SYNOPSIS...
Cloudy and humid this evening with potential for locally heavy
rainfall through tonight. Rain will exit central PA by early
tomorrow morning, followed by breezy and noticeably less humid
weather into Wednesday night. A comfortably cooler pattern will
bring a taste of Fall Thursday into the weekend with a really
nice stretch of weather to close out August and kickoff
September. Summer heat and humidity does look to make a comeback
by the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Adjusted POPS and weather several times this shift. Main focus
for the next few hours is across the far northwest, along a
boundary that was there at mid aft.

Activity to the south is a bit weaker, this area did not get
much sun today. Also moisture not quite as deep today, as it
was early on Monday.

Dewpoints may come up a bit more late across the southeast.
Thus area not under a flood watch, FFG numbers are higher, as
this area has not had the rain that one often sees down there
in the summer time.

Temperatures look good overnight.

For now, will hold onto flood watch, given than an isolated
area of training or a slow moving cell could form. May drop
later if things continue to fall apart.

Earlier discussion below.

Adjusted higher POPS back down some for the next 3 hours, a lot
of cloud cover has held down the formation of showers and
storms so far.

Earlier discussion below.

235PM: Issued flood watch for potential isolated flash flooding
caused by heavy/excessive rain 5pm today through late tonight.
The watch includes southwest-northeast oriented stripe of
counties from the Laurel Highlands through the central ridges
into the middle and upper Susquehanna Valley.

Previous Discussion Issued: 137 PM EDT Tue Aug 29 2023

Overcast with low clouds still holding firm over most of CPA at
17Z with some breaks evident over the western fringe of the
CWA per latest visible satellite imagery. Radar trends indicate
showers beginning to sprout over the western Alleghenies along
inverted sfc trough axis near US-219. The latest hires model
guidance favors an gradual uptick in showers slowly expanding
to the north and east of the higher terrain toward the I99
corridor into the evening.

Main focus for tonight will be potential for locally heavy rain
and associated short-term flood risk. A tropical moisture plume
with hi pwats associated with Idalia should reach central PA
ahead of a digging upper level trough and well defined sfc cold
front approaching from the Great Lakes. Moisture convergence
looks to be maximized over the central mtns into the mid and
upper Susquehanna Valley in the 00-06/03-09Z window with
localized intense rainfall of 1-2+ inches possible in spots.

Coordinated with WPC and BGM on a northeastward expansion of
the D1 SLGT risk ERO. Locations near the I99 and US220 corridor
(especially near and north of I80) are most vulnerable to
flooding issues given soil sensitivity/lowest FFG. 06-12Z HREF
FFG exceedance probabilities have increased to over 50% across
portions of central Pennsylvania, and we may consider a watch
before the end of the day shift. We have reconfigured the HWO to
highlight counties with the greatest risk of seeing localized
flash flooding tonight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Cut out showers after 12Z Wednesday, given wind shift and what
others had.

Earlier discussion below.

Some lingering showers and thunderstorms are possible across
the extreme eastern part of the forecast area at daybreak
Wednesday before rain exits and clouds decrease through Wednesday
afternoon. A NW breeze will direct much drier/low pwat air into
the area providing a noticeable drop in humidity. This will set
the stage for a refreshingly cool night with lows trending 8 to
15 degrees lower night/night with min temps in the 45-60F range.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Did lower dewpoints a bit for Thursday into Friday, being
west amd north of any tropical activity. I did not want to
go too low, given how wet things have been this summer.

Maybe looking at a dry spell coming up, much needed to dry
things out a bit before fall and also to be able to enjoy the
last big weekend of the summer season.

More information below.

There has been no significant changes to the extended forecast
from the previous discussion. High pressure is expected to build
after Wednesday morning. Conditions will remain dry for the entirety
of the extended period. Cooler and more mild temperatures will
be likely for Thursday/Friday before heat and humidity builds
into the region again bringing summer like conditions for Sunday
and Monday.

Previous Discussion...
All guidance tracks Idalia well south of Pennsylvania the
second half of this week, as Canadian high pressure builds in
from the Grt Lks. This scenario supports a high confidence
forecast of fair and cool weather Wed PM-Friday.

Upper level ridging is progged next weekend into early next
week, as the surface high drifts off the east coast. This
pattern supports a continuation of dry weather with steadily
rising temperatures. Ensemble mean 850mb temps rise to around
18C by Monday, which is supportive of high temperatures in the
mid 80s to low 90s across the forecast area.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Southerly flow will continue to advect moisture into the area
ahead of a slow moving frontal boundary, leading to widespread
stratus across much of central PA tonight. Most TAF sites will
see at least a few hours of IFR cigs overnight, with the lowest
cigs likely at JST and IPT. Heavier SHRA and a couple TSRA are
possible especially after 04z, and mainly east of UNV.

VFR conditions return for most locations behind the cold front
tomorrow morning along with gusty winds out of the northwest.
MVFR stratus may linger into the afternoon across BFD and JST
in cold air advection.

Outlook...

Thu...Patchy AM valley fog possible NW Mtns.

Fri...Patchy AM valley fog possible, mainly N and W Mtns.

Sat...No sig wx expected.

&&

.CLIMATE...
Tracking Williamsport Summer Wetness...through 8/28/2023

*7.23 inches of rain so far in August currently ranks as the
 9th wettest on record

*20.43 inches of rain so far this Summer (since June 1st) ranks
 as the 4th wettest on record

After a very dry spring, this summer will go out as being very
wet. Will see what September brings.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 5 AM EDT Wednesday for PAZ012-018-019-
024>028-033>035-037-041-042-045-046-049>053.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Martin
SHORT TERM...Steinbugl/Martin
LONG TERM...Fitzgerald/Martin/Bowen
AVIATION...Colbert/Bauco
CLIMATE...Steinbugl/Martin
Hazardous weather outlook, Aug 29, 2:34 PM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
234 PM EDT Tue Aug 29 2023

PAZ004-005-010-064>066-301845-
Warren-McKean-Elk-Adams-York-Lancaster-
234 PM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-017-036-056>059-063-301845-
Potter-Cameron-Clearfield-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-
234 PM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Localized heavy rainfall is possible over a short duration and could
result in isolated flash flooding this evening into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-024>028-033>035-037-041-042-045-046-049>053-301845-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
234 PM EDT Tue Aug 29 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 30, 12:16 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
1216 AM EDT Wed Aug 30 2023

PAZ019-045-046-300500-
Southern Lycoming PA-Southern Clinton PA-Southern Centre PA-
1216 AM EDT Wed Aug 30 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CENTRE...SOUTH
CENTRAL LYCOMING AND SOUTHEASTERN CLINTON COUNTIES THROUGH 100 AM
EDT...

At 1216 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lock Haven, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lock Haven, Jersey Shore, Lamar, Mill Hall, Avis, Dunnstown,
Flemington, Castanea, Blanchard, McElhattan, Mackeyville, Bald Eagle
State Park, Beech Creek and Oval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4099 7756 4101 7761 4106 7763 4122 7724
      4108 7712
TIME...MOT...LOC 0416Z 245DEG 22KT 4104 7754

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Lambert
Local storm report, Aug 30, 1:18 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
118 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     Rain             1 NW Lock Haven         41.15N 77.47W
08/30/2023  M3.14 inch       Clinton            PA   Trained Spotter

&&

MRC

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:01 PM EDTAreal Flood AdvisoryCTPCentre89 min
Aug 29, 11:54 PM EDTAreal Flood AdvisoryCTPCentre, Clinton2 hr
Aug 30, 12:16 AM EDTSpecial Weather StatementCTPClinton44 min
Aug 30, 12:58 AM EDTAreal Flood AdvisoryCTPClinton, Lycoming29 min
Aug 30, 1:44 AM EDTSpecial Weather StatementCTPLycoming31 min
Aug 30, 2:25 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more2 hr
Aug 30, 2:26 AM EDTSpecial Weather StatementCTPSullivan34 min
Aug 30, 3:00 AM EDTSpecial Weather StatementCTPNorthumberland, Snyder60 min
Aug 30, 3:04 AM EDTSpecial Weather StatementCTPColumbia, Montour56 min
Aug 30, 3:58 AM EDTSpecial Weather StatementCTPColumbia47 min

Nearby

Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.